Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 61, NWS Baltimore/Washington

June 19, 2003Fairfax County, City of Fairfax, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2003, 8:10 PM EDT for Fairfax County, City of Fairfax, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2003, 8:10 PM EDT (00:10 UTC)
Expired
Jun 19, 2003, 11:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Fairfax, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 23 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:00 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUN 19 2003

HV RE-UPPED THE FLSH FLD WTCH THRU TMRW MRNG. GIVEN CLIMATE SEEMS
AN INCH OF RAIN IN AN HR IS ENUF TO TRIGGER WATER TO FLOW OVER
ROADS...AND SINCE 1) WE HV A LN CURRENTLY MVG INTO THE NWRN CORNER
OF THE CWA AND 2) SINCE WE REMAIN LOCKED IN THIS MOIST FLOW OVRNGT
THIS SEEMS LIKE A PERTINENT THING TO DO.

WE ARE OUTLOOKED SLT RISK OVR MUCH OF THE AREA. THINK WET MICROBURST
IS THE MOST LKLY SCENARIO. BIGGER CONCERN WOULD BE TO WATCH FOR SLOW
MOVG CELLS OR TRAINING WHICH COULD CAUSE FURTHER FLDG.

LTL DIURNAL FLUCTUATION TNGT/FRI. M60S TNGT...M70S FRI ON THE LAST
DAY OF SPRING.

DID A CHECK OF THE DC CLIMATE RECORDS. THRU JUN 18 THIS IS THE 9TH
WETTEST YR ON RECORD (BACK TO 1871).

WOODY

LONG TERM...(FRI NIGHT THROUGH THURSDAY)...
MODELS HAVE FINALLY CONVERGED ON A COMMON SOLUTION. UPPER LOW WILL
CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS A
RESULT...EXPECT RAIN CHANCES TO CONTINUE THROUGH SATURDAY NIGHT DUE
TO THE SLOW PROGRESSION OF THE SYSTEM. PWATS WILL GRADUALLY DROP OFF
DURING THE DAY ON FRIDAY...BUT FLOODING WILL CONTINUE TO BE A
CONCERN THROUGH FRIDAY NIGHT AS RIVERS AND CREEKS RISE IN RESPONSE
TO AFOREMENTIONED RAINS.

THE CLOUDY/COOL WEATHER ON SATURDAY WILL BE REPLACED WITH MOSTLY SUNNY
AND WARMER CONDITIONS BY MONDAY. SUNDAY WILL BE THE TRANSITION DAY.
RIDGING ALOFT AND AT THE SURFACE WILL HOLD THROUGH TUESDAY.
H8 TEMPS RISE FROM THE MID TEENS TO AROUND 20 DEGREES BY MID WEEK.
AGREE THAT SOIL MOISTURE WILL PLAY A ROLE IN KEEPING TEMPS FROM SKY
ROCKETING. SO TEMPS MONDAY THROUGH THURSDAY SEASONAL...BUT NOT AS
WARM AS GUIDANCE INDICATED.

WOODS

.LWX...
DC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.

MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014.

VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.

WV...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 19, 10:30 AM EDT, 9 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-200800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED CENTRAL AND NORTHERN
VIRGINIA...AND CENTRAL MARYLAND HAVE A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT
WOULD BE DAMAGING WINDS.

ANY ADDITIONAL RAINS THIS AFTERNOON AND TONIGHT WOULD EXACERBATE THE
ONGOING FLOOD PROBLEMS THE AREA HAS BEEN EXPERIENCING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Special weather statement, Jun 19, 6:15 PM EDT, 1 hour 55 minutes before
VAZ028-030-031-041-042-192315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT THU JUN 19 2003

AT 6:15 PM...DOPPLER RADAR INDICATED A PARTICULAR SEGMENT OF THE
LINE OF STRONG THUNDERSTORMS...EXTENDING FROM STEPHENS CITY TO 3
MILES SOUTHWEST OF MIDDLETOWN...MOVING SOUTHEAST AT 20 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG
WITH HEAVY RAIN. THE COMMUNITIES OF BERRYVILLE...DELAPLANE...FRONT
ROYAL...STEPHENS CITY...WINCHESTER AND HUME WILL BE AFFECTED BY
THESE STORMS THROUGH 7:15 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Special weather statement, Jun 19, 6:30 PM EDT, 1 hour 40 minutes before
MDZ004-192345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT THU JUN 19 2003

SLOW MOVING THUNDERSTORMS ARE PRODUCING HEAVY RAIN OVER CENTRAL
FREDERICK COUNTY. THE COMMUNITIES OF BALLENGER CREEK...BRADDOCK
HEIGHTS...EMMITSBURG...FREDERICK...GREEN VALLEY...NEW
MARKET...THURMONT AND WALKERSVILLE WILL BE AFFECTED BY HEAVY RAIN
AND POSSIBLE FLOODING AS THE EVENING APPROACHES. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE FLOOD WARNINGS ARE ISSUED. REPORT
ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AUTHORITY...AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
STERLING VIRGINIA.

ROGOWSKI
Special weather statement, Jun 19, 7:10 PM EDT, 1 hour before
MDZ004-009-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT THU JUN 19 2003

AT 7:10 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHEAST OF GREEN VALLEY TO CLARKSBURG
TO 3 MILES SOUTHWEST OF DICKERSON...MOVING SOUTHEAST AT 10 MPH. THE
COMMUNITIES OF ASPEN
HILL...DAMASCUS...GAITHERSBURG...GERMANTOWN...GREEN
VALLEY...MONTGOMERY VILLAGE...NORTH
POTOMAC...OLNEY...POOLESVILLE...ROCKVILLE AND BOYDS WILL BE AFFECTED
BY THESE STORMS THROUGH 8:00 PM. VERY HEAVY RAIN AND SMALL HAIL
ARE EXPECTED WITH THESE STORMS. ANY GUSTY WINDS WILL OCCUR WELL
AHEAD OF THE STORM...POSSIBLY BEFORE YOU HEAR THUNDER. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE
ISSUED.

ROGOWSKI
Local storm report, Jun 19, 7:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EDT THU JUN 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    FREDERICK                 MD   FLASH FLOOD
06/19/03   FREDERICK                      SEVERAL SMALL ROADS
                                          FLOODED. FEW VEHICLES
                                          STALLED IN WATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY FREDERICK
                                          COUNTY EMA.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:01 PM EDTFlash Flood WarningLWXCity of Alexandria3 hr
Jun 19, 10:57 PM EDTFlash Flood WarningLWXFairfax2 hr
Jun 20, 10:34 AM EDTFlash Flood WarningLWXCulpeper3 hr
Jun 20, 11:45 AM EDTFlash Flood WarningLWXFairfax3 hr
Jun 20, 1:29 PM EDTFlash Flood WarningLWXCulpeper3 hr
Jun 20, 2:37 PM EDTFlash Flood WarningLWXFairfax6 hr
Jun 19, 9:30 PM EDTFlash Flood WarningLWXPrince George's2 hr
Jun 20, 11:28 AM EDTFlash Flood WarningLWXMontgomery3 hr
Jun 20, 12:38 PM EDTFlash Flood WarningLWXHoward3 hr
Jun 20, 2:22 PM EDTFlash Flood WarningLWXMontgomery6 hr
Jun 20, 3:05 PM EDTFlash Flood WarningLWXHarford4 hr
Jun 20, 6:53 PM EDTFlash Flood WarningLWXHarford4 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.